Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 52, NWS Indianapolis, IN

May 26, 2019Delaware County, Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 26, 2019, 5:38 AM EDT for Delaware County, Randolph County, Indiana. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2019, 5:38 AM EDT (09:38 UTC)
Expired
May 26, 2019, 6:12 AM EDT
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Delaware County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 109 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:49 AM EDTTSTM WND DMGWinchester, INDISPATCH REPORTS LARGE AND HEALTHY TREE HAD FALLEN ON A CAR IN THE 300 BLOCK OF EAST THOMPSON ST. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 4:14 AM EDTSevere Thunderstorm WatchSPC2 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

203 
WUUS53 KIND 260938
SVRIND
INC035-135-261030-
/O.NEW.KIND.SV.W.0052.190526T0938Z-190526T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
538 AM EDT Sun May 26 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Randolph County in east central Indiana...
  Delaware County in east central Indiana...

* Until 630 AM EDT.

* At 538 AM EDT, a severe thunderstorm was located near Muncie,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Muncie, Winchester, Yorktown, Union City, Albany, Eaton, Parker
  City, Farmland, Selma, Ridgeville, Saratoga, Ball State University
  and Prairie Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4012 8548 4037 8549 4037 8522 4031 8522
      4031 8480 4010 8481
TIME...MOT...LOC 0938Z 270DEG 37KT 4024 8532 

HAIL...0.75IN
WIND...60MPH
 
$$

Ryan
2 follow-up statements
266 
WWUS53 KIND 260950
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
550 AM EDT Sun May 26 2019

INC035-261000-
/O.CAN.KIND.SV.W.0052.000000T0000Z-190526T1030Z/
Delaware IN-
550 AM EDT Sun May 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR DELAWARE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 AM EDT for
east central Indiana.

LAT...LON 4010 8481 4012 8522 4031 8522 4031 8480
TIME...MOT...LOC 0950Z 270DEG 37KT 4024 8515 

$$

INC135-261030-
/O.CON.KIND.SV.W.0052.000000T0000Z-190526T1030Z/
Randolph IN-
550 AM EDT Sun May 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM EDT
FOR RANDOLPH COUNTY...

At 550 AM EDT, a severe thunderstorm was located near Albany, or 9
miles south of Dunkirk, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Winchester, Union City, Parker City, Farmland, Ridgeville and
Saratoga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4010 8481 4012 8522 4031 8522 4031 8480
TIME...MOT...LOC 0950Z 270DEG 37KT 4024 8515 

HAIL...0.75IN
WIND...60MPH
 
$$

Ryan
723 
WWUS53 KIND 261012
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
612 AM EDT Sun May 26 2019

INC135-261022-
/O.CAN.KIND.SV.W.0052.000000T0000Z-190526T1030Z/
Randolph IN-
612 AM EDT Sun May 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.

LAT...LON 4010 8481 4012 8522 4031 8522 4031 8480
TIME...MOT...LOC 1011Z 270DEG 37KT 4024 8485 

$$

Ryan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:22 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 26, 4:22 AM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
422 AM EDT Sun May 26 2019

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 352 AM EDT Sun May 26 2019

Upper waves and a few fronts will keep rain chances across central
Indiana this week. Strong to severe storms and heavy rain are
possible at times into Monday. Temperatures will remain above normal
into mid-week, then readings will return to closer to normal.

&&

.NEAR TERM...(Today)
Issued at 352 AM EDT Sun May 26 2019

Early this morning a thunderstorm complex was across the northwest
part of the forecast area. This first complex will continue to push
east through the predawn hours so will have high PoPs across roughly
the northern half of the area. A gradual weakening trend is expected
with this complex. Wind and heavy rain will be the primary threats.

Radar shows some additional storms behind the first complex, but the
trend is to remain farther north. Will go with likely PoPs north
with lesser PoPs south. Kept the likely PoPs into mid-morning.

There then may be a relative lull into early afternoon, then more
scattered to numerous convection will develop as a decent upper wave
moves into the area. The boundary from the convection early this
morning should be across the southern forecast area. The south will
have the best opportunity to build instability, so believe that the
best chances for convection will be in the south. Will go with
higher end of likely category PoPs south this afternoon (latest hi-
res models hinting at more coverage east as well, so will go low
likely there as well this afternoon).

The same reasoning about better instability south leads to better
chances for severe in the south as well, and the Day 1 Convective
Outlook supports this thinking with a Slight Risk there.

Confidence in the overall PoPs trend is medium, but confidence in
hourly PoPs is low.

Rain/clouds will keep the north a little cooler today, while the
south may still get into the middle 80s. This will depend on how
much the clouds thin out today, so confidence is only medium.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 352 AM EDT Sun May 26 2019

Models are close enough that the model blend initialization
was accepted for most items.

Scattered convection will continue into the evening with the front
still sinking across the area. Will have some chance PoPs. These
will diminish into the early overnight with loss of heating.
However, as the front begins to return north late, some low PoPs
will be needed south.

As the front moves northeast Monday, it could spark some scattered
convection. Will go with chance PoPs most areas. PoPs will continue
Monday night as the front continues to move northeast, but they will
diminish as the night progresses with the front exiting the area.

Tuesday should be dry most areas, but an upper wave to the north of
the area could bring some convection to far northern areas during
the afternoon. Went with some low PoPs far north at this time.

Another stronger wave could bring some more rain Tuesday night. Will
go with chance PoPs most areas.

&&

.LONG TERM /Wednesday through Sunday/...
Issued at 243 AM EDT Sun May 26 2019

The unsettled weather pattern will continue through much of the
period as a stagnant frontal boundary remains across the Ohio
Valley. Storm chances will continue Wednesday and Thursday with the
front in the region and surface waves rippling along the boundary.
Presence of a stronger wave passing through on Thursday warrants
higher pops as convective coverage likely to be more widespread.

Extended guidance is hinting at a potential respite from the chances
for rain and storms by Friday and Friday night as the boundary
finally shifts south far enough to enable high pressure over the
Great Lakes to take hold. Any dry period would likely be brief
however as yet another frontal boundary swings into the forecast
area from the Great Lakes to bring a renewed threat for rain and
storms for much of next weekend.

With the upper level flow flattening and becoming more zonal through
much of the period...high temperatures will pull back into a range
from the m

&&

.AVIATION /Discussion for the 260900Z TAF Update/...

Issued at 422 AM EDT Sun May 26 2019

Added TEMPO TSRA for an hour based on upon radar trends.

Previous discussion follows...

Mainly VFR conditions will be expected this taf period in between
periods of showers and thunderstorms.

VFR conditions are expected to continue the next few hours. SHRA
and TSRA are expected in the area after 09Z-10Z. Brief MVFR to
IFR conditions will be possible with any thunderstorm.

Showers and Storms over Central Illinois are expected to propagate
to central Indiana after 09Z. Models then suggest this short wave
will depart the area near 12Z before another short wave arrives
after 15Z. Ample moisture and forcing appear present. Thus will
trend toward VFR conditions with prevailing SHRA/vcts after 20Z-
21Z. Again...any shower or storm that strikes a taf site may
result in brief IFR conditions.

Sundays short wave should depart by 22Z-24Z...and a return to VFR
will be expected within the wake of the any storms overnight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....Ryan
AVIATION...JP/50
Hazardous weather outlook, May 26, 4:40 AM EDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
440 AM EDT Sun May 26 2019

INZ021-028>031-035>049-051>057-060>065-067>072-270845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
440 AM EDT Sun May 26 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms are possible at times, and some storms may be
severe.

Hazards: Damaging winds, large hail, torrential rain and lightning.

Timing: Thunderstorms are possible at any time into this evening.
More storms are possible in the far south overnight. Best chances for
severe storms are early this morning and then again this afternoon
and evening.

Discussion: Upper level systems and a cold front will keep the threat
for thunderstorms across the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Thunderstorms will be possible at times for all or parts of
central Indiana on Memorial Day through Thursday, and then again
Saturday. Some of the storms could be strong to severe at times,
especially on Memorial Day. Heavy rain may occur that could lead to
flooding.

Discussion: A frontal boundary will meander across the region
over the next several days. This will provide a focus for periodic
threats for strong to possibly severe thunderstorms, and heavy
rainfall over the same areas could lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Memorial Day.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 26, 3:58 AM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
358 AM EDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 AM     TSTM WND GST     1 SW PURDUE UNIVERSITY  40.42N 86.93W
05/26/2019  M58 MPH          TIPPECANOE         IN   ASOS

            ASOS STATION KLAF W. LAFAYETTE - PURDUE
            UNIV. ARPT.

&&

50
Special weather statement, May 26, 4:38 AM EDT, 1 hour before
Special Weather Statement
National Weather Service Indianapolis IN
438 AM EDT Sun May 26 2019

INZ031-037>040-046>048-260915-
Howard IN-Tipton IN-Hendricks IN-Madison IN-Boone IN-Hancock IN-
Hamilton IN-Marion IN-
438 AM EDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHWESTERN HANCOCK...EASTERN HOWARD...NORTHEASTERN HENDRICKS...
MARION...SOUTHEASTERN BOONE...HAMILTON AND TIPTON COUNTIES UNTIL 515
AM EDT...

At 437 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Windfall to 6 miles northwest of
Noblesville to Danville. Movement was east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Indianapolis, Anderson, Kokomo, Carmel, Fishers, Noblesville,
Lawrence, Brownsburg, Beech Grove, Zionsville, Speedway, Danville,
Elwood, Alexandria, Tipton, Windfall, Westfield, Avon, Cumberland and
Cicero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM EDT for
central Indiana. A Severe Thunderstorm Watch also remains in effect
until 900 AM EDT for central Indiana.

LAT...LON 4038 8586 4038 8559 4012 8572 3973 8597
      3974 8661 4010 8619 4056 8613 4057 8587
TIME...MOT...LOC 0837Z 267DEG 37KT 4037 8600 4009 8614 3976 8651

Ryan
Local storm report, May 26, 4:48 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
448 AM EDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     TSTM WND GST     5 NE KOKOMO             40.53N 86.07W
05/26/2019  M66 MPH          HOWARD             IN   AWOS

            AWOS STATION KOKK KOKOMO.

&&

50
Special weather statement, May 26, 5:13 AM EDT, 25 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
513 AM EDT Sun May 26 2019

INZ040>042-048-049-261000-
Randolph IN-Henry IN-Madison IN-Delaware IN-Hancock IN-
513 AM EDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADISON...NORTHERN
HANCOCK...WESTERN RANDOLPH...DELAWARE AND HENRY COUNTIES UNTIL 600 AM
EDT...

At 513 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairmount to Lawrence. Movement was east
at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Muncie, Anderson, New Castle, Alexandria, Winchester, Yorktown,
Pendleton, Fortville, Chesterfield, Ingalls, Albany, Edgewood, Eaton,
Daleville, Parker City, Farmland, Gaston, Selma, Shirley and
Ridgeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 AM EDT for
central and east central Indiana.

LAT...LON 4000 8507 4000 8520 3988 8520 3987 8522
      3988 8588 4038 8561 4038 8522 4031 8522
      4031 8488
TIME...MOT...LOC 0913Z 270DEG 24KT 4037 8565 3986 8596

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:51 AM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion, Warren54 min
May 26, 3:35 AM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Montgomery, Tippecanoe40 min
May 26, 3:46 AM EDTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam, Vermillion29 min
May 26, 4:09 AM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hamilton, Hendricks, Howard and 3 more36 min
May 26, 4:38 AM EDTSpecial Weather StatementINDHamilton, Hendricks, Howard, Madison, Marion, Tipton37 min
May 26, 5:13 AM EDTSpecial Weather StatementINDDelaware, Henry, Madison, Randolph47 min
May 26, 9:51 AM EDTRiver Flood WarningINDDelaware, Randolph27 hr
May 26, 11:05 AM EDTRiver Flood WarningINDKnox8 days
May 26, 2:08 PM EDTSpecial Weather StatementINDDaviess, Knox52 min
May 26, 2:34 PM EDTSpecial Weather StatementINDJackson, Jennings41 min
May 26, 2:48 PM EDTSpecial Weather StatementINDLawrence, Martin42 min
May 26, 2:57 PM EDTRiver Flood WarningINDTippecanoe20 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.